A peptic ulcer is defined as an erosion of the lining of the stomach or duodenum extending through the mucous membrane of the muscularis. Helicobacter pylori– associated gastritis and intake of non-steroidal anti-inflammatory drugs (NSAIDs) are the two most common causes of stomach ulcers . Other common causes include smoking, stress, foreign body, caffeine ingestion, and trauma [1,2]. Pillow ulcers are a pair of sores that face each other on the opposite walls of the stomach or duodenum . Although common in the duodenum, gastric kissing ulcers have been rarely reported in the literature. We report a rare case of kissing ulcers secondary to ibuprofen (NSAID) intake.
An 85-year-old lady presented to the emergency department with a new one-day hematemesis. She had three episodes of hematemesis with no history of melena. She had known hypertension for 20 years, which was well controlled with once daily amlodipine. She also had age-related osteoarthritis, which worsened over the past week, and she took ibuprofen (over-the-counter) tablets twice daily for the past five days. She had no history of jaundice, smoking, alcohol abuse, or trauma. There was no history of NSAID analgesic use.
At presentation, her hemodynamics were stable. Her physical examination was normal. Upper gastrointestinal endoscopy revealed two ulcers in the center of the stomach, on the anterior and posterior walls, opposite each other. They were 3×2 cm and 1×2 cm in size, respectively, with a moulted base and no active bleeding, surrounded by normal gastric mucosa (Figure 1A). The ulcer on the anterior stomach wall was Forrest class IIc and the one on the posterior wall was Forrest class III. The gastric mucosa rapid urease test was negative. Biopsies sampled from both ulcers were negative for malignancy and H. pylori (Figure 1B). Because NSAID intake was the only identified risk factor, they were classified as Johnson Type V ulcers.
She was advised to discontinue ibuprofen and was treated conservatively with oral proton pump inhibitors. Repeated endoscopy after one month showed healing ulcers with surrounding normal mucosa (Figure.) 2).
Peptic ulcer disease (PUD) is a heterogeneous disease caused by the imbalance between mucosal protective factors such as mucosal bicarbonate secretion, blood flow, cell turnover, prostaglandin production and aggressive factors such as H. pylori infection, NSAID use, smoking, alcohol abuse, stress and trauma. Such ulcers commonly occur in the esophagus, stomach, and duodenum. Of all PUD, 10-20% present with complications such as perforation and gastric outlet obstruction, the most common of which is upper GI bleeding .
Pillow ulcers are a pair of sores that are present on opposite walls in the stomach or duodenum . Although commonly reported in the duodenum (1.5%) [1,2]Kissing ulcers in the stomach are rarely reported in the literature. In our extensive search, we could only find four such case reports [2,4-6]. Of these, two were due to trauma [2,5]and the other was due to a percutaneous endoscopic gastrostomy tube . The etiology in the fourth case was not mentioned; however, the use of an NSAID was excluded .
The use of NSAID analgesics is associated with many gastrointestinal problems, leading to significant morbidity and even death. The prevalence of gastric ulcers in NSAID users is 14-25% and is usually more gastric ulcer than duodenum. However, up to 50% of endoscopically proven gastric ulcers are associated with NSAID analgesics . In addition, NSAID consumption in regular doses, even for a short period of time, increases the likelihood of PUD . Other risk factors that may increase the severity of the impact of NSAIDs include advanced age (>70 years), history of ulcers, the first three months of treatment with NSAIDs, smoking, other cardiovascular comorbidities, H. pyloriand use of corticosteroids or anticoagulants .
Continuation of NSAID analgesics in a proven case of peptic ulcers delays their healing. Therefore, the first step towards treatment is to discontinue the analgesic or reduce the dose if discontinuation is not feasible. However, if discontinuation or reduction of the dose of NSAID analgesics is not feasible, the use of proton pump inhibitors or histamine type 2 receptor antagonists together with an NSAID may reduce the incidence of ulcers. . The use of cyclooxygenase-2 specific NSAID analgesics is also recommended as an option. In rare cases, surgical intervention is required for acute presentations such as intractable bleeding and perforation of ulcers .
Although reported a few times in the duodenum, kissing ulcers are rarely reported in the stomach. While the precise pathophysiology is still largely unknown, this unusual condition can be caused by abrupt abdominal trauma or a bout of acute NSAID ingestion. Discontinuation of NSAIDs and the addition of proton pump inhibitors leads to complete cure.